Alert archive / Kansas / Flash Flood Warnings in 2009

Flash Flood Warning 131, NWS Springfield, MO

August 20, 2009Jasper County, Missouri; Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Aug 20, 2009, 3:57 AM CDT for Jasper County, Missouri; Cherokee County, Crawford County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2009, 3:57 AM CDT (08:57 UTC)
Expired
Aug 20, 2009, 6:19 AM CDT
In force
2 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, KS, Crawford County, KS, Jasper County, MO

The radar

The Springfield radar (KSGF), 111 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 200857
FFWSGF
KSC021-037-MOC097-201200-
/O.NEW.KSGF.FF.W.0131.090820T0857Z-090820T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 AM CDT THU AUG 20 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS...
  JASPER COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 700 AM CDT.

* AT 344 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THAT THREE TO FIVE INCHES OF RAIN HAS FALLEN OVER THE WARNED AREA  
  SINCE MIDNIGHT. ALTHOUGH THUNDERSTORMS HAVE SHIFTED TO THE         
  SOUTHEAST OF THE WARNED AREA...FLASH FLOODING WILL LIKELY CONTINUE 
  THROUGH EARLY THIS MORNING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE WATER LEVELS TO 
  RISE RAPIDLY ON CREEKS...STREAMS AND LOW WATER CROSSINGS.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

NORTH MAIN AND MURPHY BOULEVARD IN JOPLIN...
HIGHWAY 37 AT THE SPRING RIVER SOUTHWEST OF AVILLA...
HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS...
ROUTE JJ AT CENTER CREEK SOUTHEAST OF CARL JUNCTION...
ROUTE F...3 MILES NORTHEAST OF REEDS.

FLOODING HAS BEEN REPORTED IN JOPLIN...COLUMBUS AND SCAMMON. ALSO 
HIGHWAY 7 BETWEEN COLUMBUS AND SCAMMON IN CHEROKEE COUNTY HAS BEEN 
CLOSED DUE TO FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3758 9474 3739 9461 3736 9462 3725 9418
      3705 9408 3707 9469 3711 9507 3762 9508

$$

TERRY
1 follow-up statement
000 
WGUS73 KSGF 201119
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 AM CDT THU AUG 20 2009

KSC021-037-MOC097-201129-
/O.CAN.KSGF.FF.W.0131.000000T0000Z-090820T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD KS-CHEROKEE KS-JASPER MO-
619 AM CDT THU AUG 20 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CHEROKEE...CRAWFORD
AND JASPER COUNTIES...

THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH A FLOOD WARNING AS 
THE EXCESS RUNOFF FROM HEAVY RAIN RECEIVED EARLIER THIS MORNING 
CONTINUES TO DRAIN INTO LOW LYING AREAS...CREEKS AND STREAMS. 

IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 3758 9474 3739 9461 3736 9462 3725 9418
      3705 9408 3707 9469 3711 9507 3762 9508

$$

TERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:55 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 20, 2:55 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 AM CDT THU AUG 20 2009

.DISCUSSION...

COLD FRONT EXTENDS FROM KC METRO SOUTHWEST INTO SOUTHEAST KS.
MOST OF THE AREA HAS BEEN WORKED OVER BY CONVECTIVE COMPLEX THAT
OCCURRED WELL AHEAD OF THE FRONT. STILL A THREAT FOR SEVERE
CONVECTION IN THE NEAR TERM OVER THE FAR SE KS/SOUTHWEST MO
PORTION OF THE CWFA WHERE 1500-2000 MLCAPE EXISTS IN AREAS WHERE
COLD POOL HASNT CONTAMINATED INSTABILITY. RECENT 48KT GUST AT
KPPF WARRANTS CONTINUATION OF THE WATCH IN THAT AREA...HOWEVER...WONT
BE LONG BEFORE LINE OF CONVECTION WORKS THAT AREA OVER AS WELL.
PERIOD OF HEAVY RAINFALL RATES WILL OCCUR ALONG THE MO/AR BORDER
OVERNIGHT AND WILL CONTINUE TO WATCH THE FLOODING THREAT. HAVE
ALREADY SEEN POCKETS OF VERY HEAVY RAIN WHERE CONVECTION HAS
BECOME ORIENTED EAST-WEST. EXPECT THAT CONVECTIVE WATCHES WILL
EXPIRE AT OR BEFORE LISTED EXPIRATION TIMES. WILL MAKE DECISION
GOING FLASH FLOOD WATCH LATER BASED ON RADAR TRENDS (SET TO EXPIRE
AT 1000AM/1500Z).

LINGERING PRECIP WILL OCCUR OVER PARTS OF SOUTHERN MO
TODAY...OTHERWISE COOLER AIR MASS WILL MOVE INTO THE REGION
BEHIND THE FRONT. ANOTHER SHORTWAVE WILL DIG SOUTHEAST THROUGH THE
AREA ON THE BACK SIDE OF A LARGER SCALE TROUGH OVER THE GREAT
LAKES/MIDWEST ON FRIDAY...AND MAY PRODUCE SOME DIURNAL CLOUDS AND
MAYBE SOME VERY LIGHT PRECIP OVER CENTRAL MO. AFTER THAT...SFC
HIGH PRESSURE WILL BUILD INTO THE AREA FOR SATURDAY AND SUNDAY
WITH GREAT WEATHER IN STORE. WARMING TREND WILL OCCUR LATE IN THE
WEEKEND AND EARLY IN THE WORK WEEK NEXT WEEK AS AN UPPER RIDGE
SHIFTS EAST OVER THE CENTRAL CONUS. DSA

&&

.AVIATION...

FOR THE 0600Z TAF PACKAGE...CONVECTION WILL GRADUALLY WORK SOUTH
AND EAST OF THE AREA OVER THE NEXT FEW HOURS. CONVECTIVE WINDS
HAVE BEEN STRONG AT TIMES ESPECIALLY IN THE KJLN AND KBBG AREAS.
WENT VFR FOR BEHIND THE FRONT...BUT WILL NEED TO LOOK AT FOG
POTENTIAL...ESPECIALLY AT KBBG FOR TONIGHT WITH A WET GROUND. A
DRY AIR MASS BUILDING INTO THE REGION MAY LIMIT THE DEPTH AND
EXTENT OF ANY FOG. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR MOZ055>058-
     066>071-077>083-088>094.

KS...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR KSZ073-097-
     101.

&&
Hazardous weather outlook, Aug 20, 3:54 AM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
354 AM CDT THU AUG 20 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
354 AM CDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

ONGOING THUNDERSTORMS WILL OCCUR ALONG THE MISSOURI AND ARKANSAS
STATE LINE THROUGH 8 AM. STRONGER STORMS WILL BE CAPABLE OF SMALL
HAIL AND WIND GUSTS OF 50 MPH.

ONGOING FLOODING FROM LAST NIGHTS HEAVY RAINFALL WILL OCCUR
TODAY. SEE THE LATEST FLASH FLOOD WARNINGS FOR THE LATEST
INFORMATION.

PATCHY DENSE FOG WILL BE POSSIBLE LATE THURSDAY NIGHT AND EARLY
FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

FURTHER SPOTTER ACTIVATION IS NOT BE NEEDED THROUGH TODAY..

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Aug 20, 2:06 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
206 AM CDT THU AUG 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 AM     TSTM WND DMG     SALEM                   37.65N 91.54W
08/20/2009                   DENT               MO   EMERGENCY MNGR

            SEVERE THUNDERSTORM WIND GUSTS KNOCKED OVER SEVERAL TREES
            AND POWER POLES ACROSS MUCH OF DENT COUNTY. IN SALEM...A
            CONVENIENT STORE SUSTAINED ROOF DAMAGE...ALONG WITH
            DAMAGE TO A DISPLAY CASE. POWER HAS BEEN KNOCKED OUT TO
            NUMEROUS RESIDENTS ACROSS THE COUNTY.

&&

DCRAMER
Local storm report, Aug 20, 2:26 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED THE TIME...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
226 AM CDT THU AUG 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     TSTM WND DMG     SALEM                   37.65N 91.54W
08/20/2009                   DENT               MO   EMERGENCY MNGR

            SEVERE THUNDERSTORM WIND GUSTS KNOCKED OVER SEVERAL TREES
            AND POWER POLES ACROSS MUCH OF DENT COUNTY. IN SALEM...A
            CONVENIENT STORE SUSTAINED ROOF DAMAGE...ALONG WITH
            DAMAGE TO A DISPLAY CASE. POWER HAS BEEN KNOCKED OUT TO
            NUMEROUS RESIDENTS ACROSS THE COUNTY.

&&

DCRAMER
Local storm report, Aug 20, 2:47 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 AM CDT THU AUG 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 AM     FLASH FLOOD      MONETT                  36.92N 93.93W
08/20/2009                   BARRY              MO   LAW ENFORCEMENT

            THE MONETT POLICE DEPARTMENT JUST RELAYED TO THE NWS THAT
            CITY STREETS ARE BEGINNING TO FLOOD. THEY ARE WATCHING
            KELLEY CREEK CLOSELY.

&&

DCRAMER
Local storm report, Aug 20, 2:58 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
258 AM CDT THU AUG 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 AM     FLASH FLOOD      SCAMMON                 37.28N 94.82W
08/20/2009                   CHEROKEE           KS   EMERGENCY MNGR

            THE LITTLE CHERRY CREEK HAS FLOODED A SECTION OF HIGHWAY
            7 NEAR SCAMMON. THE HIGHWAY HAS BEEN CLOSED TO MOTORISTS.

&&

DCRAMER
Local storm report, Aug 20, 3:07 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
307 AM CDT THU AUG 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     FLASH FLOOD      SCAMMON                 37.28N 94.82W
08/20/2009                   CHEROKEE           KS   EMERGENCY MNGR

            A WATER RESCUE IS IN PROGRESS. A MOTORISTS TRIED TO CROSS
            A FLOODED LITTLE CHERRY CREEK AT ITS INTERSECTION WITH
            HIGHWAY 7.

&&

DCRAMER
Local storm report, Aug 20, 3:36 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
336 AM CDT THU AUG 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 AM     FLASH FLOOD      COLUMBUS                37.17N 94.84W
08/20/2009                   CHEROKEE           KS   EMERGENCY MNGR

            EXCESSIVE RAIN HAS FLOODED A HALF MILE STRETCH OF HIGHWAY
            7 IN COLUMBUS. THE EMERGENCY MANAGEMENT DIRECTOR RELAYED
            TO THE NWS THAT THE WATER DEPTH ON THE HIGHWAY IS A FOOT
            AN A HALF. ALSO...BRUSH CREEK HAS NOW FLOODED A SECTION
            OF HIGHWAY 7...THIS SECTION OF THE ROAD HAS BEEN CLOSED
            OFF TO MOTORISTS.

&&

DCRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:21 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper54 min
Aug 19, 9:50 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Jasper, Lawrence, Newton55 min
Aug 19, 10:13 PM CDTTornado WarningSGFDade, Lawrence32 min
Aug 19, 10:15 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper45 min
Aug 19, 10:23 PM CDTSevere Thunderstorm WarningSGFCedar, Hickory, Polk, St. Clair, Vernon67 min
Aug 19, 10:28 PM CDTFlash Flood WarningSGFJasper6 hr
Aug 19, 10:32 PM CDTSevere Thunderstorm WarningSGFCedar, Christian, Dade, Greene, Lawrence, Polk and 1 more73 min
Aug 19, 10:59 PM CDTTornado WarningSGFMcDonald, Newton46 min
Aug 19, 11:07 PM CDTSevere Thunderstorm WarningSGFCamden, Christian, Dallas, Douglas, Greene, Laclede and 3 more68 min
Aug 19, 11:22 PM CDTSevere Thunderstorm WarningSGFLawrence, Newton53 min
Aug 19, 11:37 PM CDTTornado WarningSGFCamden, Laclede14 min
Aug 19, 11:47 PM CDTTornado WarningSGFBarry, McDonald43 min
Aug 19, 11:48 PM CDTSevere Thunderstorm WarningSGFDent, Laclede, Phelps, Pulaski, Shannon, Texas and 1 more72 min
Aug 20, 12:30 AM CDTFlash Flood WarningSGFBarry, Stone6 hr
Aug 20, 12:31 AM CDTSevere Thunderstorm WarningSGFStone29 min
Aug 20, 12:37 AM CDTSevere Thunderstorm WarningSGFBarry, Stone23 min
Aug 20, 12:39 AM CDTFlash Flood WarningSGFLawrence6 hr
Aug 20, 1:00 AM CDTSevere Thunderstorm WarningSGFStone, Taney60 min
Aug 20, 1:44 AM CDTFlash Flood WarningSGFMcDonald, Newton5 hr
Aug 20, 1:52 AM CDTSevere Thunderstorm WarningSGFNewton27 min
Aug 20, 2:50 AM CDTSevere Thunderstorm WarningSGFMcDonald55 min
Aug 20, 6:02 AM CDTAreal Flood WarningSGFBarry, Barton, Jasper, Lawrence, McDonald, Newton and 1 more27 hr
Aug 19, 9:00 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford45 min
Aug 19, 9:45 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford45 min
Aug 19, 10:11 PM CDTFlash Flood WarningSGFCherokee6 hr
Aug 19, 10:29 PM CDTSevere Thunderstorm WarningSGFCherokee31 min
Aug 19, 11:29 PM CDTFlash Flood WarningSGFCrawford6 hr
Aug 20, 12:02 AM CDTSevere Thunderstorm WarningSGFCrawford41 min
Aug 20, 8:27 AM CDTRiver Flood WarningSGFCherokee13 hr

Nearby

Flash Flood Warnings in Kansas, 2009Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.